Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
Question: Lightheaded, chest tight, short breath
|jimmydfi - Mon Sep 22, 2008 5:07 pm|
8 weeks ago I cleaned out a feed bin that had alot of black mold (no resperator). The ammonia levels were extremely high, my eyes and lungs burned as soon as I entered. (Dumb I know) Later that night I felt like I was having a heart attack. Emergency Room said it was a panic attack but I did have high white count. Took amoxicilin for 10 days and white count went normal. I am still having the following symptoms:
1. Lightheaded all day no relief (feels like a buzz from alcohol)
2. About 2 times a day my chest will get tight and fell like a can't breath
3. Occasional headaches
4. When I breathe deeply it feels like I am breathing in cold air
CT scans on lungs were normal, CT scans on brain were normal, CT scans on sinus revealed some scattered areas of minimal mucosal thickening in each maxillary sinus indicating inflammatory disease in the past. Negative for active sinusitis. Allergy tests revealed no allergies. Lung function was good.
My current blood work has my IgA serum high at 528, my BASO % high at 2.6, my Sed Rate Westergren high at 21, Albumin high at 5.42
Please help, I am tired of being light headed. Thanks
|John Kenyon, CNA - Wed Oct 01, 2008 10:44 pm|
It is always possible to have more than one thing going on at the same time, and this may be the case with you. While I believe the diagnosis of panic attack, and while I suspect it was brought on or at least triggered by the exposure to ammonia. You also apparently did have a respiratory infection, which sometimes helps to put things over the edge anxiety-wise. While the infection would likely be cleared up now, once one has had a panic attack they tend to recur. This is unfortunate, as this leads to chronic anticipatory anxiety and a belief there is something seriously wrong.
One of the classic pictures of chronic anxiety (whether or not punctuated by panic attacks) is the sense that one cannot breathe properly. Another part of the picture is a vague, inexplicable sense of dizziness or lightheadedness, often caused by faulty breathing due to anxiety and stress. (It also can be caused by coincidental vertigo, and this is easy to determine by a trial of one dose of meclizine, brand name Dramamine "non-drowsy"). If this makes the giddiness go away, it was vertigo. If not, it is probably part of the generalized anxiety disorder (GAD) and there are excellent prescription anti-anxiety drugs, but it's always better if the stress can be managed and the patient learn to recognize and abort these problems on his or her own.
There is also one other thing to consider, and that is the question of your having been and possibly still being exposed to mold. This can sometimes account for odd, annoying symptoms. Hopefully that isn't the case, but it's one other possibility.
I hope this is helpful. Best of luck to you. Please stay in touch.
|jimmydfi - Wed Oct 08, 2008 6:41 pm|
Thanks for your reply. Recent things I have done are
Zoloft- 4 weeks nothing changed
Larazapam- nothing changed
MRI- Showed chronic sinus infection
ENT- said infection is not causing the light headedness, said I do have extreme chronic post nasal drip
My chest is still tight, but I do not get short of breath any more. The light headed is the same as always. I sometimes get headaches at night and when a cold front is moving in. Please help with anymore ideas on the light headedness. Thanks
|John Kenyon, CNA - Thu Oct 09, 2008 8:02 pm|
You're very welcome.
I'm glad the sensation of shortness of breath has gone away. I can't imagine an ENT telling a patient a chronic sinus problem can't be causing lightheadedness, since it often affects the inner ear provoking mild to severe vertigo. What I don't know, though, is whether your lightheadedness feels as though you are about to pass out, or if it is more a matter of dizziness and a sense of the room moving. The former could be due to a drop in blood pressure, the latter would definitely be vertigo. If turning your head, looking upward, or hanging your head off the end of a bed cause an increase in lightheadedness it is very likely vertigo related to the sinus problem. If it gets worse when you stand up from sitting or lying it may be due to a transient drop in blood pressure or it could be due to the varying pressures in your sinuses, despite what you've been told. Let me know if any of these things apply. If it's not a low-blood pressure problem, then meclazine (as Dramamine or generic) could likely help control the lightheadedness.
|jimmydfi - Sun Oct 12, 2008 11:53 am|
Thanks for sticking with me on this. My BP stays around 110/70 lying, sitting, and standing. The light headedness fills like the following analogies.
1. A buzz from alcohol (not drunk)
2. Like I havent slept for a day or so (not tired though)
3. Like you are staring at heat off of the highway on a hot day.
Thanks so much again.
|jimmydfi - Mon Oct 13, 2008 7:02 pm|
I forgot to mention that I did try motion sickness pills. I do believe they were called meclizine, not sure though because that was about 8 weeks ago. They did not do anything.
|John Kenyon, CNA - Mon Oct 13, 2008 7:31 pm|
You're very welcome.
While the specific description of your dizziness doesn't sound like vertigo, it also doesn't seem to correlate with postural changes, so vertigo should be ruled out. If it's definitely not that then it must be sinus-related I would think. Whatever it is, if it responds to anti-nausea medication it's benign. If not, it's at least annoying.
Best of luck to you with this. Stay in touch.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.